It is surprising how often mums manage to take products containing aspirin by mistake – they are given by well meaning partners, friends at the office or just taken quickly for pain. Then the realisation that aspirin is contra indicated in breastfeeding. What to do? How long to express?
The answer is actually simple with one single accidental exposure. The risk is low and I have been unable to find any references associating Reye’s syndrome with the amount of aspirin passing through breastmilk.
Reye’s syndrome This is a rare syndrome, characterised by acute encephalopathy and fatty degeneration of the liver, usually after a viral illness or chickenpox. The incidence is falling but sporadic cases are still reported. It was often associated with the use of aspirin during the prodromal illness. Few cases occur in white children under 1 year although it is more common in black infants in this age group. Many children retrospectively examined show an underlying inborn error of metabolism.
Leave a comment
One of the hardest questions I have to answer. I want to help but I need to keep the breastfed baby safe too
Avoid if possible. Use for as short a time as possible. Observe baby for drowsiness. Avoid falling asleep with the baby in bed, on a chair or sofa
Committee on Safety of Medicines advice
1 Benzodiazepines are indicated for the short-term relief (two to four weeks only) of anxiety that is severe, disabling or subjects the individual to unacceptable distress, occurring alone or in association with insomnia or short-term psychosomatic, organic or psychotic illness.
2 The use of benzodiazepines to treat short-term ‘mild’ anxiety is inappropriate and unsuitable.
3 Benzodiazepines should be used to treat insomnia only when it is severe, disabling, or the individual is caused extreme distress.